Alert archive / Alaska / High Wind Watches in 2008

High Wind Watch 8, NWS Anchorage, AK

September 17, 2008

NWS Anchorage, AK issued this high wind watch at Sep 17, 2008, 10:05 AM AKDT. It took effect at Sep 18, 2008, 4:00 AM AKDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 17, 2008, 10:05 AM AKDT (18:05 UTC)
In effect from
Sep 18, 2008, 4:00 AM AKDT
Expired
Sep 17, 2008, 3:49 PM AKDT
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK71 PAFC 171805
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1005 AM AKDT WED SEP 17 2008

AKZ101-180715-
/X.NEW.PAFC.HW.A.0008.080918T1200Z-080919T0400Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
1005 AM AKDT WED SEP 17 2008

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING FOR TURNAGAIN ARM AND THE HILLSIDE...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING.

EAST TO SOUTHEAST WINDS WILL INCREASE TO 60 MPH WITH POSSIBLE GUSTS
TO 80 MPH ALONG TURNAGAIN ARM AND THE HILLSIDE LATE TONIGHT
THROUGH THURSDAY EVENING. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

$$

AKZ125-180715-
/X.NEW.PAFC.HW.A.0008.080918T1200Z-080919T0400Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
1005 AM AKDT WED SEP 17 2008

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING THROUGH PORTAGE VALLEY AND ALONG TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING. 

EAST TO SOUTHEAST WINDS WILL INCREASE TO 60 MPH WITH POSSIBLE GUSTS
TO 80 MPH THROUGH PORTAGE VALLEY AND ALONG TURNAGAIN LATE TONIGHT THROUGH
THURSDAY EVENING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

$$
1 follow-up statement
000 
WWAK71 PAFC 172349
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
349 PM AKDT WED SEP 17 2008

AKZ101-181300-
/X.UPG.PAFC.HW.A.0008.080918T1200Z-080919T0400Z/
/X.NEW.PAFC.HW.W.0018.080918T1100Z-080918T2300Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
349 PM AKDT WED SEP 17 2008

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 3 PM AKDT THURSDAY FOR
TURNAGAIN ARM AND THE HILLSIDE...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 3 PM AKDT THURSDAY FOR
TURNAGAIN ARM AND THE HILLSIDE. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT. 

EAST TO SOUTHEAST WINDS WILL INCREASE TO 40 TO 55 MPH WITH GUSTS
TO 75 MPH ON THE HILLSIDE AND TO 85 MPH ALONG TURNAGAIN ARM BY
LATE TONIGHT. THESE WINDS WILL CONTINUE THROUGH EARLY THURSDAY
AFTERNOON THEN DIMINISH BY LATE AFTERNOON. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

$$

AKZ125-181300-
/X.UPG.PAFC.HW.A.0008.080918T1200Z-080919T0400Z/
/X.NEW.PAFC.HW.W.0018.080918T1100Z-080918T2300Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
349 PM AKDT WED SEP 17 2008

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 3 PM AKDT THURSDAY FOR 
PORTAGE VALLEY AND TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 3 PM AKDT THURSDAY FOR 
PORTAGE VALLEY AND TURNAGAIN ARM. THE HIGH WIND WATCH IS NO
LONGER IN EFFECT.

EAST TO SOUTHEAST WINDS WILL INCREASE TO 40 TO 55 MPH WITH GUSTS
TO 85 MPH THROUGH PORTAGE VALLEY AND ALONG TURNAGAIN ARM BY LATE
TONIGHT. THESE WINDS WILL CONTINUE THROUGH EARLY THURSDAY
AFTERNOON THEN DIMINISH BY LATE AFTERNOON. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS
EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS
THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind watch went out at Sep 17, 4:15 AM AKDT, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 17, 4:15 AM AKDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
415 AM AKDT WED SEP 17 2008

.ANALYSIS AND UPPER LEVELS...
THIS MORNING...THE MAIN FEATURE OF INTEREST IS A 993 MB LOW PRESSURE
IN PRINCE WILLIAM SOUND. THIS LOW HAS BROUGHT ABUNDANT RAINFALL TO
SOUTHCENTRAL INCLUDING MANY INLAND AREAS OF THE COOK INLET REGION
WHICH ARE NORMALLY DRIER. THIS LOW WILL DISSIPATE BY THIS AFTERNOON
WITH RAIN TAPERING OFF FROM SOUTHWEST TO NORTHEAST. HOWEVER...THERE
IS A STRENGTHENING LOW PRESSURE SOUTH OF DUTCH HARBOR MOVING RIDING
THE JET STREAM EAST. THIS LOW WILL CONTINUE TO STRENGTHEN AS IT
MOVES INTO THE WESTERN GULF OF ALASKA LATER TONIGHT...KEEPING THE
WEATHER ACTIVE OVER THE SOUTHERN MAINLAND. HIGH PRESSURE EXISTS OVER
THE FAR WESTERN BERING/ALEUTIANS WITH NORTHWEST FLOW OVER MOST OF
THE BERING/ALEUTIANS ON THE EAST SIDE OF THE HIGH.

.MODEL DISCUSSION...
MODELS ARE DOING OKAY...NOT GREAT...NOT TERRIBLE. MAIN FORECAST
ISSUE IS THE LOW RIDING SOUTH OF THE EASTERN ALEUTIANS AND REACHING
THE KODIAK ISLAND AREA TONIGHT. MODELS HAVE BEEN WOBBLING A LITTLE
ON WHETHER THE LOW GOES JUST WEST OF SHELIKOF STRAIT OF STAYS OVER
KODIAK. WE ARE GOING WITH THE EASTERN ENVELOPE OF MODEL
SOLUTIONS...TAKING THE LOW DIRECTLY OVER KODIAK ISLAND. THE LOW THEN
STALLS OUT AROUND KODIAK ISLAND...BUT MODELS DISAGREE AS TO HOW LONG
IT STALLS OUT. WE ARE GOING WITH THE IDEA THAT THE LOW KICKS OUT A
LITTLE FASTER AND TOWARD SEWARD...WHICH IS PRETTY CONSISTENT WITH
WHAT THE PREVIOUS FORECAST PACKAGE WENT WITH. FOR THE LONG
TERM...FAVORING THE 0Z ECMWF OVER THE 0Z GFS...AS THE 0Z GFS WAS
MUCH MORE INCONSISTENT WITH ITS PREVIOUS RUN AND THE 0Z ECMWF WAS
MORE CONSISTENT WITH THE PREVIOUS FORECAST PACKAGE.

.SHORT TERM FORECAST...
SOUTHCENTRAL...
THE PRINCE WILLIAM SOUND LOW PRESSURE WILL DISSIPATE TODAY...AS RAIN
WILL CONTINUE TO TAPER OFF FROM SOUTHWEST TO NORTHEAST AS THE UPPER
LEVEL TROUGH KICKS THROUGH. PARTIAL CLEARING WILL OCCUR OVER SOME
AREAS TODAY BEFORE THE NEXT SYSTEM HOT ON ITS HEELS BEGINS TO AFFECT
SOUTHCENTRAL TONIGHT. THE NEXT SYSTEM IS A STRONG LOW MOVING
NORTHEAST INTO THE WESTERN GULF...REACHING KODIAK TONIGHT AND MAXING
OUT AT AROUND 982 MB. THIS LOW THEN NEARLY STALLS OUT AND EVENTUALLY
SLOWLY KICKS OUT NORTHEAST FROM KODIAK AND ACROSS THE FAR NORTHERN
GULF THURSDAY NIGHT OR FRIDAY. WHAT THIS ALL MEANS IS PROLONGED RAIN
AND WINDS FOR MUCH OF THE REGION. THE RAIN WILL RETURN TO KODIAK
THIS AFTERNOON AND TO THE KENAI THIS EVENING. THIS
SYSTEM...HOWEVER...WILL BE DIFFERENT THAN THE LAST SYSTEM IN THAT
NOT A WHOLE LOT OF RAIN IS EXPECTED TO MAKE IT OVER THE KENAI AND
CHUGACH MOUNTAINS TO THE CORRIDOR FROM THE WESTERN KENAI TO
ANCHORAGE TO PALMER. ALSO...STRONG WINDS CAN BE EXPECTED IN THE
USUAL CHANNELED AREAS LIKE TURNAGAIN ARM AND PORTAGE VALLEY. LITTLE
OR NO CLEARING IS EXPECTED THROUGH FRIDAY WITH THE ONSHORE FLOW
CONTINUING.

SOUTHWEST MAINLAND...
A WEAK RIDGE OF HIGH PRESSURE IS OVER THE SOUTHWEST MAINLAND THIS
MORNING WITH SOME LOW CLOUDS AND FOG. THE LOW MOVING INTO THE
WESTERN GULF WILL SPREAD ABUNDANT RAIN OVER THE MOUNTAINS BEGINNING
THIS AFTERNOON AND EVENING. THE RAIN WILL MAINLY INTO THE BRISTOL
BAY AREA ALONG WITH GUSTY NORTHERLY WINDS. RAIN WILL GRADUALLY TAPER
OFF TO SCATTERED SHOWERS ON FRIDAY...BUT ONSHORE WESTERLY FLOW WILL
KEEP CONDITIONS GLOOMY.

BERING SEA/ALEUTIANS...
THE LOW SOUTH OF DUTCH HARBOR EARLY THIS MORNING WILL QUICKLY KICK
OUT OF THE REGION BY TONIGHT AS THE LOW MOVES EAST TO KODIAK...AND
FAIRLY STRONG SHOWERY NORTHWEST FLOW WILL SET UP OVER THE CENTRAL TO
EASTERN BERING/ALEUTIANS AND ALASKA PENINSULA. WILL HAVE TO WATCH
FOR ESPECIALLY GUSTY NORTHWEST WINDS SETTING UP SOUTH OF THE ALASKA
PENINSULA. ZONAL FLOW WILL GRADUALLY SET INTO THE REGION THURSDAY
NIGHT AND FRIDAY.

.LONG TERM FORECAST...
THE LOW IN THE NORTHERN GULF IS EXPECTED TO EVENTUALLY DISSIPATE IN
THE NORTHEAST GULF LATE SUNDAY OR MONDAY...WITH HIGH PRESSURE
TENTATIVELY EXPECTED TO BUILD INTO THE MAINLAND EARLY NEXT WEEK FOR
THE FIRST TIME IN FOREVER. NOT TOTALLY SOLD ON THIS YET...BUT THE
POTENTIAL EXISTS FOR A COUPLE OF NICE FALL DAYS EARLY NEXT WEEK.
MOST OF THE UNSETTLED WEATHER EARLY NEXT WEEK IS EXPECTED TO BE OUT
IN BERING.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE WARNING ZONES 120 125 130 132 138 140 150 155 351 352.
FIRE WEATHER...NONE.

FOISY SEP 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:00 PM AKDTGale WarningAFC48 hr
Sep 16, 4:00 PM AKDTGale WarningAFC36 hr
Sep 16, 4:00 PM AKDTSmall Craft AdvisoryAFC60 hr
Sep 16, 4:00 PM AKDTSmall Craft AdvisoryAFC4 days
Sep 17, 4:00 AM AKDTGale WarningAFC48 hr
Sep 17, 4:00 AM AKDTSmall Craft AdvisoryAFC6 days
Sep 17, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Sep 17, 3:49 PM AKDTHigh Wind WarningAFC23 hr

Nearby

High Wind Watches in Alaska, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.